Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Nystagmus and MG

10/30/2002

Question:

Can a nystagmus be a symptom of Myasthenia Gravis? If so, how often do you see this in your patients?

Can prednisone and mestinon help this?

Thank you.

Answer:

Just to clarify. Nystagmus is an abnormal movement of the eyes that a doctor may observe on examination. In patients with myasthenia gravis, this may develop when the eyes are not aligned because of weakness of the muscles. The examiner would be able to detect this weakness. Treatments for myasthenia are designed to improve this weakness. There are many forms of nystagmus and many causes. Therefore, I cannot give you a general answer to your question. Nystagmus itself is not a symptom (what the patient complains of). A patient with nystagmus may complain of visual blurring, vertigo, dizziness, or other more complex visual problems. 

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Henry J Kaminski, MD Henry J Kaminski, MD
Formerly, Professor of Neurology
School of Medicine
Case Western Reserve University